Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 94, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2015, 9:58 PM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2015, 9:58 PM CDT (02:58 UTC)
- Expired
- Jul 17, 2015, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
069 WUUS53 KFSD 180258 SVRFSD SDC009-067-135-180345- /O.NEW.KFSD.SV.W.0094.150718T0258Z-150718T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 PM CDT FRI JUL 17 2015 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA... NORTHWESTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA... * UNTIL 1045 PM CDT * AT 958 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF KAYLOR TO NEAR TYNDALL...MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * SEVERE THUNDERSTORMS WILL BE NEAR... KAYLOR AROUND 1015 PM CDT. SCOTLAND AROUND 1025 PM CDT. TABOR AROUND 1030 PM CDT. MENNO AROUND 1045 PM CDT. OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE OLIVET AND LESTERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4342 9754 4295 9753 4283 9800 4315 9801 TIME...MOT...LOC 0258Z 240DEG 23KT 4311 9794 4293 9794 HAIL...<.75IN WIND...60MPH $$ BT
3 follow-up statements
894 WWUS53 KFSD 180307 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1007 PM CDT FRI JUL 17 2015 SDC009-067-135-180345- /O.CON.KFSD.SV.W.0094.000000T0000Z-150718T0345Z/ BON HOMME SD-YANKTON SD-HUTCHINSON SD- 1007 PM CDT FRI JUL 17 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR BON HOMME...NORTHWESTERN YANKTON AND SOUTHEASTERN HUTCHINSON COUNTIES... AT 1006 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR KAYLOR TO NEAR TYNDALL...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THESE SEVERE STORMS WILL BE NEAR... SCOTLAND AROUND 1015 PM CDT. TABOR AROUND 1020 PM CDT. MENNO AROUND 1030 PM CDT. OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE OLIVET AND LESTERVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4342 9754 4295 9753 4283 9800 4315 9801 TIME...MOT...LOC 0306Z 245DEG 30KT 4314 9781 4296 9781 HAIL...<.75IN WIND...60MPH $$ BT
345
WWUS53 KFSD 180339
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT FRI JUL 17 2015
SDC009-067-135-180349-
/O.EXP.KFSD.SV.W.0094.000000T0000Z-150718T0345Z/
BON HOMME SD-YANKTON SD-HUTCHINSON SD-
1039 PM CDT FRI JUL 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME...NORTHWESTERN
YANKTON AND SOUTHEASTERN HUTCHINSON COUNTIES WILL EXPIRE AT 1045 PM
CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4342 9754 4295 9753 4283 9800 4315 9801
TIME...MOT...LOC 0337Z 240DEG 23KT 4314 9781 4296 9781
$$
BT157
WWUS53 KFSD 180340
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT FRI JUL 17 2015
SDC009-067-135-180349-
/O.EXP.KFSD.SV.W.0094.000000T0000Z-150718T0345Z/
BON HOMME SD-YANKTON SD-HUTCHINSON SD-
1040 PM CDT FRI JUL 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME...NORTHWESTERN
YANKTON AND SOUTHEASTERN HUTCHINSON COUNTIES WILL EXPIRE AT 1045 PM
CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS OF 30 TO 40 MPH ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS...ALONG WITH BRIEF HEAVY RAINFALL
AND DANGEROUS LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4342 9754 4295 9753 4283 9800 4315 9801
TIME...MOT...LOC 0337Z 240DEG 23KT 4314 9781 4296 9781
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:09 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 17, 7:09 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 709 PM CDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 356 PM CDT FRI JUL 17 2015 A WARM AND HUMID DAY ACROSS THE AREA WITH A COLD FRONT WORKING INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON. SUSPECT THAT THIS WILL BE THE FOCUS OF DEVELOPMENT LATE THIS AFTERNOON AND THIS ACTIVITY WILL LIKELY PROPAGATE EASTWARD AND POSSIBLY SCRAPE THE HIGHWAY 14 CORRIDOR FROM HURON TO BROOKINGS TO MARSHALL MINNESOTA EARLY THIS EVENING. IF THUNDERSTORMS GET GOING IN THIS AREA THERE IS PLENTY OF INSTABILITY AND SHEAR AVAILABLE TO KEEP THE STORMS GOING INTO THE EVENING...ESPECIALLY WITH THE LOW LEVEL JET GRADUALLY INCREASING... AND WINDS TO 70 MPH AND HAIL TO WALNUT SIZE WOULD BE POSSIBLE. FARTHER SOUTH TOWARDS INTERSTATE 29...THE MISSOURI RIVER AND NORTHWEST IOWA...THE CAP SHOULD PRECLUDE ANY DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS. BY EARLY EVENING THE LOW LEVEL JET WILL FOCUS TOWARDS SOUTHWEST MINNESOTA AND WILL EITHER HELP SUSTAIN ANY ONGOING THUNDERSTORM ACTIVITY THAT CAN DEVELOP IN CENTRAL SOUTH DAKOTA OR POSSIBLY ALLOW A FEW STORMS TO DEVELOP. NEW STORM DEVELOPMENT MAY BE A BIT DIFFICULT HOWEVER AS THE ELEVATED INSTABILITY IS CAPPED. WILL ALSO NEED TO WATCH SOUTH CENTRAL SOUTH DAKOTA BY ABOUT 3Z AS UPPER LEVEL SUPPORT WORKS ACROSS THAT AREA AND FAIRLY STEEP MID LEVEL LAPSE RATES ARE EXPECTED. ISOLATED STORMS WILL BE POSSIBLE WITH THIS FORCING AND A FEW OF THESE STORMS COULD ALSO BE SEVERE...ALTHOUGH ELEVATED INSTABILITY AND SHEAR ARE NOT AS STRONG AS FARTHER NORTH. WOULD EXPECT MORE OF A THREAT OF 60 MPH WINDS AND QUARTER SIZED HAIL. BY SATURDAY THE BETTER CHANCES FOR THUNDERSTORMS WILL WORK EASTWARD BUT NORTHWEST IOWA WILL STILL SEE STEEP MID LEVEL LAPSE RATES SO A FEW THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MORNING. NO MAJOR CHANGES TO LOWS TONIGHT OR HIGHS ON SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 356 PM CDT FRI JUL 17 2015 MODELS IN BETTER AGREEMENT WITH PUSHING THE FRONT SOUTHEAST OF THE REGION BY SATURDAY EVENING WITH WESTERLY FLOW ALOFT TURNING NORTHWEST AHEAD OF A BRIEF SPELL OF UPPER LEVEL RIDGING SUNDAY AND SUNDAY NIGHT. ALL MODELS BRING A MID LEVEL WAVE THROUGH I80 CORRIDOR...THEREFORE HAVE REMOVED THE POPS SATURDAY NIGHT AND SUNDAY. OTHERWISE...EXPECT MOSTLY SUNNY SKIES AND PLEASANT TEMPERATURES ON SUNDAY. WITH LIGHT NORTHWEST WINDS...HIGHS WILL BE IN THE LOW TO MID 80S. A MORE SUBSTANTIAL WAVES DROPS OUT OF THE NORTHWEST FLOW AROUND THE MONDAY NIGHT AND TUESDAY TIME FRAME...BUT NOT A LOT OF CONFIDENCE IN MODEL SOLUTION TIMING OR TRACK. MOISTURE WILL BE MORE LIMITED AS A LACK OF MOISTURE RETURN ON MONDAY KEEPS DEWPOINTS LOCKED INTO THE UPPER 50S TO UPPER 60S. WITH THIS IN MIND...OPTED TO ELIMINATE ALL BUT THE EXTREME SOUTHEAST FORECAST AREA SPOTTY ISOLATED POPS THAT THE SUPERBLEND PRODUCED. HIGHS ON MONDAY WILL WARM INTO THE MID 80S TO LOWER 90S BUT WILL BE A FEW DEGREES COOLER TUESDAY. A LITTLE BETTER CONSENSUS IS SEEN ON TUESDAY NIGHT AND WEDNESDAY AS THE VERY PROGRESSIVE PATTERN LIFTS YET ANOTHER WAVE INTO THE HIGH PLAINS. THE GFS AND ECMWF BRING STORMS INTO WESTERN AND CENTRAL SOUTH DAKOTA LATE TUESDAY NIGHT AND SLOWLY EASTWARD INTO WEDNESDAY NIGHT. THE CANADIAN DOES MORE OF A SPLIT OF ENERGY AROUND THE FORECAST AREA...HOWEVER THINK THAT HIGH CHANCE POPS REMAIN WARRANTED DURING THIS PERIOD. HIGHS WILL BE SEASONAL IN THE 80S WITH A FEW LOWER 90S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 708 PM CDT FRI JUL 17 2015 TIMING OF CONVECTION CONTINUES TO BE THE LARGEST CHALLENGE TO SHORT TERM. CLUSTER OF STORMS TO NORTH OF KHON EARLY EVENING WILL CONTINUE TO PRODUCE EXPANDING OUTFLOW WHICH COULD INITIATE CONVECTION AS EARLY AS 02Z...BUT BETTER THREAT MAY BE TIED TO STRONGER UPPER FORCING BY 05Z. FOR KFSD...DEVELOPMENT IS MUCH MORE IN QUESTION...AND LACK OF CONFIDENCE TO TIMING WILL KEEP FROM MENTIONING THUNDER...WITH A FEW SHOWERS AFTER 07Z. FOR KSUX... VERY SLOW MOVING STORM NORTHWEST OF KOFK AND APPROACH OF LARGER SCALE FORCING WOULD EVENTUALLY SUGGEST POTENTIAL FOR CONVECTION... BUT AGAIN TIMING AT LEAST TOWARD 06Z...AND WILL KEEP CLEAR OF THE TAF FOR THE MOMENT. OUTSIDE CONVECTION...LIKELY TO REMAIN VFR...BUT WITH CONVECTION WOULD EXPECT AT LEAST A BRIEF DROP INTO MVFR TO IFR CONDITIONS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...CHAPMAN
Hazardous weather outlook, Jul 17, 11:54 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1154 AM CDT FRI JUL 17 2015 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ050-054>056-059>071-181700- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-GREGORY-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 1154 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 7 PM. THE STRONGEST STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM. MNZ071-072-SDZ038>040-052-053-057-058-181700- LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN- BRULE-AURORA- 1154 AM CDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL CLIMB TO 90 TO 100 DEGREES THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THE STRONGEST STORM COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF ADDITIONAL STORMS LATE SATURDAY AFTERNOON EAST OF HIGHWAY 60 IN NORTHWEST IOWA. THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Lincoln, Turner, Yankton | 23 min |
| Jul 17, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 79 min |
| Jul 17, 10:53 PM CDT | Severe Thunderstorm Warning | FSD | Union | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.